Facebook Pixel
EmpowHER Guest

I've been having some lower abdominal pain, what can cause this?

By Anonymous August 9, 2010 - 1:01pm
Rate This

I'm eighteen years old and married on the 22 of July this year. I am sexually active. I am on the depo shot. Besides the shot, my husband and I do not use any other form of protection. We never have. The pain is worse on my right side than it is on my left. It almost feels as if it's echoing from one part of my stomach to the other. The pain is about 4 fingers on each side of my belly button. It's a very weird sensation and very uncomfortable. I've been getting dull headaches in my temples as well. And when I lay down at night (only at night) I get panicky. My heart rate speeds up, I become uncurably nauseous and I get very light headed. I've also been having very strange dreams. Why my sister got pregnant, she complained of unorthodox dreaming as well. A few months ago, I thought I was pregnant. I had cravings for strange foods, I couldn't bare to look at raw meat and I was getting severe morning sickness. I took 5 at home tests which were all negative, but I felt convinced, so I went to the doctor. My blood test came back negative. Even my doctor was surprised. The symptoms soon evaporated, but now I'm left with new symptoms. I've done a lot of my own research but none of it seems to make sense. Everything seems to be pointing toward me being pregnant. Do you think I could be pregnant? I don't want to get all jittery and nervous about it again and be disapointed once more when the tests all run negative.

Add a Comment2 Comments

HERWriter Guide

Hi Anonymous

Thanks for your question!

If you are on the Depo Shot and testing negatively for pregnancy at the doctor's office, then it's unlikely that you're pregnant.

There are many other variables as to what may be going on. First is that you may be intolerant to the Depo shot. When I read your symptoms, the first thing I thought of was "it might be the Depo that's causing it all!".

Of course we can't really know this, so I think you need to have a chat about this to your doctor.

The abdominal pain you have, as well as the headaches, are some of the most common sides effects of this method of birth control. One other key factor is dizziness/light headedness. You are suffering all of these.
Have you gained any weight at all, or have problems with anxiety? One or more of these symptoms are seen in more than 5 percent of women - that's one out of every twenty women; not a low number.

So your birth control may actually be causing all these symptoms, rather than pregnancy. Please talk to your doctor about stopping getting these shots and going on to a different method to see if your symptoms stop. It's worth a try.

If all is well with your reproductive system, other than your symptoms, another issue could be that you a problem with your bowel that's causing the discomfort. That may be another angle to check.

Will you look into this and let me know the outcome?


August 9, 2010 - 2:02pm
EmpowHER Guest
Anonymous (reply to Susan Cody)

The depo shot is the only birth control my body tolerates. My body already produces an abnormally high level of estrogen, so all estrogen based pills do are make me throw up. I'm still waiting for my health care insurance to take effect, as I just got married, there's a waiting period so they can get paperwork situated. The headaches are being treated with Nortiptoline (sp?) and Maxalt. I was diagnosed with panic disorder when I was 12 but it's been mostly subdued for the past 6 years.

August 9, 2010 - 2:45pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!